What are the possible complications of synchronized electrical cardioversion?

Updated: Nov 28, 2018
  • Author: Sean C Beinart, MD, MSc, FACC, FHRS; Chief Editor: Jose M Dizon, MD  more...
  • Print
Answer

Answer

Complications of electrical cardioversion may affect patients or healthcare workers. For example, the injury incidence is an estimated 1 case per 1700 defibrillatory shocks for paramedics in the field and 1 per 1000 defibrillatory shocks for emergency medical technician-defibrillator personnel. [16] Patients may become hypoxic or hypoventilate from sedation. Most burns from shocks are superficial partial-thickness burns, but a few are deep.

Cardiac complications include severe bradycardia or asystole after cardioversion, which are more apt to occur after long-duration atrial fibrillation (AF, afib), use of high doses of beta or calcium blockers, and antiarrhythmic agents, as well as in elderly patients. Other complications include hypotension and pulmonary edema.

Inducible arrhythmias include bradycardia, atrioventricular (AV) block, asystole, ventricular tachycardia (VT, vtach), and ventricular fibrillation (VF, vfib). In patients with acute coronary syndromes or acute myocardial infarction, bradycardia or AV blocks can be induced, and they may need placement of an external or internal pacemaker. Ventricular tachycardia and ventricular fibrillation commonly occur in patients with prior similar history.

Postcardioversion ventricular fibrillation consists of two types. The first type occurs immediately after a shock and is related to improper synchronization. This type of ventricular fibrillation readily responds to defibrillation (unsynchronized countershock).

The second type of postcardioversion ventricular fibrillation is related to digitalis toxicity and manifests within a few minutes of cardioversion. Initially, it can be a junctional or paroxysmal atrial tachycardia, then ventricular fibrillation, which can be difficult to convert to a sinus rhythm.

Although some of the complications appear critical, direct current (DC) synchronized cardioversion is usually safe and effective if performed under the care of well-trained personnel. Troponin I measurements after cardioversion were not elevated in patients with normal and reduced left ventricular function, suggesting lack of myocyte injury. [17]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!